Hail, Richland
- When
- March 30, 5:35 PM EST
- Where
- Richland County, Lexington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -82.580
Penny sized hail was observed.
An area of low pressure moved east across Central Ohio during the evening of March 30th. Showers and thunderstorms developed along a warm front extending east from the low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved east across Central Ohio during the evening of March 30th. Showers and thunderstorms developed along a warm front extending east from the low. A couple of the stronger thunderstorms became severe and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 30, 3:09 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 409 PM EDT FRI MAR 30 2012 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS NORTHERN OHIO FROM THE WEST LATE THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA LATE SATURDAY. SUNDAY A COLD FRONT WILL SLIP ACROSS SOUTH ACROSS THE AREA AND STALL ACROSS CENTRAL OHIO. THE NEXT FRONT WILL APPROACH THE AREA EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... LOW TO TRACK ACROSS NORTHERN OHIO THIS EVENING. LOW IS EXPECTED TO DRAW IN BETTER MOISTURE AND ALLOW FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. WATCH BOX OUT FOR WEST OF CLE AND SOUTH OF TOLEDO. THUNDERSTORMS THAT MOVED THROUGH THE CLEVELAND AREA EARLIER WERE ABLE TO PRODUCE 45 MPH WINDS...SO MAYBE SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO DO THE SAME. BEST POTENTIAL STILL LOOKS TO BE THE SOUTHWEST PART OF THE AREA. MOST OF THE STORMS WILL BE OUT OF HERE BY 03Z OR 04Z. OTHERWISE OVERNIGHT WILL DEAL WITH TEMPERATURES DROPPING BACK INTO THE UPPER 30S UNDER OVERCAST SKIES. QUESTION IS IF WE WILL HAVE ANY DRIZZLE/LIGHT SHOWERS AFTER MIDNIGHT ACROSS THE SNOWBELT. UNSURE AND HAVE PUT IN SLIGHT CHANCE TO CHANCE POPS. KEPT PRECIP TYPE AS ALL RAIN...MID LEVELS DRY OUT. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... HIGH PRESSURE BUILDS IN ACROSS THE AREA SATURDAY. WE MAINTAIN NORTHERLY FLOW AND HAVE TEMPERATURES THAT ARE SEASONABLE. SUNDAY STILL UNCERTAIN. MODELS HAVE DIFFERENT TIMING ON A FRONT TO SLIP SOUTH ACROSS THE AREA. TIMING WILL HAVE CONSEQUENCES ON TEMPERATURES. MOS GUIDANCE SHOWS A SPREAD WITH THIS FRONTS UNCERTAINTY. HAVE LOWERED TEMPS SOME FROM WHAT WE HAD. FRONT STALLS SOUTH OF THE AREA OR ALONG OUR SOUTHERN BOUNDARY SUNDAY NIGHT INTO MONDAY AGAIN WITH HIGH PRESSURE BUILDING IN ACROSS THE EASTERN LAKES. && .LONG TERM /TUESDAY THROUGH FRIDAY/... LOW PRESSURE AFFECTING THE REGION TUESDAY INTO TUESDAY NIGHT AND THEN HIGH PRESSURE BUILDS IN. SOME MODEL DIFFERENCES...BUT WENT CLOSER TO THE ECMWF. HIGH PRESSURE BUILDS IN FOR WEDNESDAY INTO FRIDAY. AFTER THE FRONTAL PASSAGE TEMPERATURES WILL BE CLOSER TO NORMAL. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... LOW PRESSURE WILL MOVE ACROSS NORTHERN OHIO AND WESTERN PA THIS EVENING. PLENTY OF SHOWERS AND THUNDERSTORMS WILL OCCUR UNTIL THE LOW MOVES THROUGH. THEY WILL INCREASE IN COVERAGE DURING THE AFTERNOON AND EVENING. ONCE THE LOW MOVES THROUGH IFR CEILINGS AND SOME DRIZZLE WILL DEVELOP. CONDITIONS WILL IMPROVE TO MVFR CEILINGS BY NOON. .OUTLOOK...NON VFR POSSIBLE MAINLY TUESDAY AND TUESDAY NIGHT. && .MARINE... LOW PRESSURE OVER CENTRAL INDIANA THIS AFTERNOON WILL TRACK EAST ACROSS CENTRAL OHIO THROUGH THIS EVENING...PULLING A COLD FRONT SOUTH ACROSS LAKE ERIE. NORTHEASTERLY WINDS ON LAKE ERIE WILL STRENGTHEN AS THIS AREA OF LOW PRESSURE PASSES SOUTH OF THE LAKE WITH SPEEDS INCREASING TO 20 TO 30 KNOTS. WAVES WILL BUILD TO 5 TO 8 FEET IN THE NEARSHORE WATERS OVERNIGHT AND A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SATURDAY AFTERNOON. AN AREA OF SHOWERS AND THUNDERSTORMS WILL ALSO MOVE EAST ACROSS THE LAKE THIS EVENING AND BRIEF HEAVY RAIN...LOCALIZED GUSTS TO 35 KNOTS AND SMALL HAIL WILL ALSO BE POSSIBLE. HIGH PRESSURE WILL BUILD SOUTH OUT OF CANADA ON SATURDAY HELPING WINDS TO DECREASE QUICKLY. WAVES WILL BE SLOWER TO DECREASE BUT WILL DROP BELOW 4 FEET BY LATE AFTERNOON. ANOTHER AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE CENTRAL GREAT LAKES ON SUNDAY...PULLING A COLD FRONT SOUTH ACROSS THE LAKE SUNDAY NIGHT. NORTHERLY WINDS ARE ONLY EXPECTED TO REACH 10 TO 15 KNOTS BEHIND THE FRONT ON SUNDAY NIGHT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT SATURDAY FOR LEZ142>149. && SYNOPSIS...OUDEMAN NEAR TERM...OUDEMAN SHORT TERM...OUDEMAN LONG TERM...KIELTYKA AVIATION...KIELTYKA MARINE...KEC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 347 PM EDT FRI MAR 30 2012 OHZ003-011>013-020>023-031>033-038-312000- LUCAS-CUYAHOGA-LAKE-GEAUGA-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE- STARK-MAHONING-HOLMES- 347 PM EDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS EVENING MAY BE STRONG TO LOCALLY SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ006>010-017>019-027>030-036-037-047-312000- WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT- CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX- 347 PM EDT FRI MAR 30 2012 ...SEVERE THUNDERSTORM WATCH 118 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-312000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 347 PM EDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ014-089-PAZ001>003-312000- ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 347 PM EDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
6 hail. Local standard time, as filed.
Penny sized hail was observed.
Quarter sized hail was reported.
Quarter sized hail was observed.
Hail as large as golf balls was reported east of Centerburg. A few vehicles were damaged by the hail.
Hail as large as half dollars was reported.
Penny to nickel sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373370, 373367, 373368, 373369, 373372, 373371.